Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 149, NWS State College, PA

September 27, 2002Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 27, 2002, 4:08 PM EDT for Somerset County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2002, 4:08 PM EDT (20:08 UTC)
Expired
Sep 27, 2002, 5:15 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Whole counties

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS51 KCTP 272008
SVRCTP
PAC111-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 PM EDT FRI SEP 27 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MEYERSDALE...OR 15 MILES NORTHWEST OF
  CUMBERLAND...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL SOUTHEASTERN SOMERSET COUNTY.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LA CORTE/GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:25 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 27, 2:25 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI SEP 27 2002

...WORK ZONES/ZONES BY 4 PM...

...CHANGES...

CURRENT FCST NOT BAD. WILL LET FLOOD WATCH EXPIRE. SPS OUT FOR
SEVERE FOR NEXT FEW HOURS.

...DISC...

...SHORT TERM...

SO FAR NO FLOODS OR SEVERE...JUST A USEFUL RAIN TO TAKE THE EGDE OFF
THE DROUGHT.

VERY HIGH DEWPOINTS STILL WORKING TO THE NW...BUT REMAINS OF ISIDORE
FALLING APART WITH TIME.

SECONDARY COLD FRONT PUSHING SE LATE TONIGHT.

NICE WEEKEND IN STORE FOR THE AREA. SOME MID LEVEL CLDS SUNDAY AND
SUNDAY NIGHT...AS WARM ADVECTION SETS IN. MAYBE A SHOWER FAR N
PA...BUT WILL KEEP FCST DRY FOR NOW.

WHILE AIRMASS WILL NOT BE REAL COOL...DRY AIR AND LIGHT WINDS WILL
ALLOW TEMPS TO FALL OFF AT NIGHT.

...LONG TERM...

STRONG RIDGE BUILDS ACROSS EASTERN STATES EARLY NEXT WEEK.
RECORD HEAT TO PUSH NE FROM PLAINS. SOME SHOWERS/STORMS POSSIBLE
ON WED...WITH FRONT...IF IT DOES NOT SLOW DOWN. SHOWERS COULD LINGER
INTO FRIDAY...AS REMAINS OF TROPICAL SYSTEMS LIFT NORTHARD FROM THE
GULF...SIMILAR TO CURRENT SYSTEM.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, Sep 27, 11:45 AM EDT, 4 hours 23 minutes before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-272130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 AM EDT FRI SEP 27 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING...

THE REMNANTS OF TROPICAL STORM ISIDORE WILL TRACK FROM THE LOWER
OHIO VALLEY THIS MORNING...TO CENTRAL AND EASTERN PENNSYLVANIA BY THIS
EVENING.

THUNDERSTORMS WILL FORM IN THE WARM AND HUMID AIR. THE MAIN THREAT
WITH ANY THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...ALONG WITH THE
POSSIBILITY OF AN ISOLATED TORNADO. TORRENTIAL DOWNPOURS WILL ALSO
BE LIKELY.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MARTIN/DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:42 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lebanon, York63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.